Depo-Provera is a form of birth control taken via shot. Breakthrough bleeding, spotting, and changes to menstrual flow are some of the most common side effects during the first year of use. However, there are some home remedies that can help.
Irregular bleeding is normal on Depo-Provera. Around 57 percent of people who have this shot experience irregular bleeding or spotting 12 months after doing so, and 32 percent of people do at 24 months.
This symptom usually improves the longer people use the medication. Clinical trials show that 55 percent of those using Depo-Provera no longer have any bleeding after 12 months.
For people who experience this symptom, there are some home remedies to try. These include taking ibuprofen, wearing sanitary towels, and learning to anticipate the bleeding.
Abnormal bleeding is a common side effect of Depo-Provera, especially within the first year of starting the therapy. Bleeding irregularities that typically occur may include:
- breakthrough bleeding
- spotting between periods
- prolonged periods
- lighter or heavier periods than normal
- lack of period, usually after 1 year
Remedies that may help include the following:
1. Taking ibuprofen
A 2013 review from the Cochrane Database of Systematic Reviews notes that taking a type of NSAID called mefenamic acid may help decrease the duration of bleeding in people undergoing Depo-Provera therapy.
Everyone responds to medications differently, so it is important to discuss dosage to relieve Depo-Provera-related bleeding and discomfort with a doctor.
2. Accepting that it is a normal symptom
One of the easiest ways to cope with Depo-Provera-related bleeding is to recognize that it is a normal symptom.
However, it is not normal to have very painful or heavy bleeding. People should see a doctor for evaluation in these cases.
While abnormal bleeding can be irritating and alarming, keep in mind that some irregular bleeding or spotting during the early months of Depo-Provera therapy typically means that the body is adjusting to the medication.
Knowing, and accepting, that some light irregular bleeding may happen can help most people manage this frustrating side effect.
3. Wearing pads, protective underwear, or tampons
Irregular bleeding can ruin clothing. An unexpected heavy period is an experience that most people find unpleasant.
Being able to anticipate an abnormal flow when starting Depo-Provera therapy may help a person plan to wear pads, protective underwear, or tampons during the adjustment months.
This can help save money and frustration. It can also be beneficial to carry around an extra pad or tampon, or even a pair of underwear, for the first year or so after starting Depo-Provera therapy.
4. Stopping Depo-Provera therapy
If irregular bleeding becomes too much to deal with or threatens someone’s health by putting them at risk for anemia, stopping Depo-Provera therapy may be the best choice.
After injecting the medication, it takes at least 3 months to wear off. For this reason, it is not possible to simply stop taking Depo-Provera.
However, as soon as the 3-month mark passes, Depo-Provera quickly becomes ineffective. So, if side effects are severe, it may be best to simply stop the therapy and wait for the medicine to leave the system.
It is relatively easy to stop Depo-Provera therapy without medical approval. However, it is still important to talk with a doctor about the consequences of stopping, such as becoming pregnant.
It is also vital to discuss the side effects with a doctor, especially regarding how long to anticipate symptoms for, before quitting the therapy. The side effects are usually minor and temporary.
5. Undergoing estrogen therapy
If appropriate, a doctor may recommend estrogen therapy for those with irregular bleeding during Depo-Provera therapy.
Many of the studies exploring the use of estrogen therapy for this purpose focus on the use of transdermal estradiol patch specifically. This includes a clinical trial from 2011 in the American Journal of Obstetrics and Gynecology.
A doctor may suggest other types of hormone therapy. Other studies recommend oral contraceptives.
Estrogen therapy may not be safe for everyone. A person should always talk with a doctor about the side effects, and the side effects of Depo-Provera, before deciding how to treat irregular bleeding.
Abnormal uterine bleeding is the most common side effect of Depo-Provera therapy, especially in the early months of use.
A person should talk with a doctor whenever bleeding continues for more than 14 days, is heavy, or symptoms such as pelvic pain accompany it.
People should also seek medical care if there is persistent pain, pus, or bleeding from the Depo-Provera injection site.
Abnormal bleeding during Depo-Provera therapy is not always a side effect of medication usage. Depo-Provera-related uterine bleeding can hide other underlying conditions.
A doctor will need to rule out other potential causes of uterine or vaginal bleeding before determining the best course of treatment.